- Open Access
Local well-posedness and persistence properties for a model containing both Camassa-Holm and Novikov equation
© Zhou et al.; licensee Springer. 2014
- Received: 25 June 2013
- Accepted: 10 December 2013
- Published: 8 January 2014
This paper deals with the Cauchy problem for a generalized Camassa-Holm equation with high-order nonlinearities,
where and . This equation is a generalization of the famous equation of Camassa-Holm and the Novikov equation. The local well-posedness of strong solutions for this equation in Sobolev space with is obtained, and persistence properties of the strong solutions are studied. Furthermore, under appropriate hypotheses, the existence of its weak solutions in low order Sobolev space with is established.
- persistence properties
- local well-posedness
- weak solution
where and .
where the variable represents the fluid velocity at time t and in the spatial direction x, and k is a nonnegative parameter related to the critical shallow water speed . The Camassa-Holm equation (1.2) is also a model for the propagation of axially symmetric waves in hyperelastic rods (cf. ). It is well known that equation (1.2) has also a bi-Hamiltonian structure [3, 4] and is completely integrable (see [5, 6] and the in-depth discussion in [7, 8]). In , Qiao has shown that the Camassa-Holm spectral problem yields two different integrable hierarchies of nonlinear evolution equations, one is of negative order CH hierachy while the other one is of positive order CH hierarchy. Its solitary waves are smooth if and peaked in the limiting case (cf. ). The orbital stability of the peaked solitons is proved in , and the stability of the smooth solitons is considered in . It is worth pointing out that solutions of this type are not mere abstractions: the peakons replicate a feature that is characteristic for the waves of great height - waves of largest amplitude that are exact solutions of the governing equations for irrotational water waves (cf. [12–14]). The explicit interaction of the peaked solitons is given in  and all possible explicit single soliton solutions are shown in . The Cauchy problem for the Camassa-Holm equation (1.2) has been studied extensively. It has been shown that this problem is locally well-posed for initial data with [17–19]. Moreover, it has global strong solutions and also admits finite time blow-up solutions [17, 18, 20, 21]. On the other hand, it also has global weak solutions in [22–25]. The advantage of the Camassa-Holm equation in comparison with the KdV equation (1.2) lies in the fact that the Camassa-Holm equation has peaked solitons and models the peculiar wave breaking phenomena [1, 21].
Wazwaz [26, 27] studied the solitary wave solutions for the generalized Camassa-Holm equation (1.3) with , , and the peakon wave solutions for this equation were studied in [28–30], and the periodic blow-up solutions and limit forms for (1.3) were obtained in . In [30, 32], the authors have given the traveling waves solution, peaked solitary wave solutions for (1.3).
The Novikov equation (1.4) possesses a matrix Lax pair, many conserved densities, a bi-Hamiltonian structure as well as peakon solutions . These apparently exotic waves replicate a feature that is characteristic of the waves of great height-waves of largest amplitude that are exact solutions of the governing equations for water waves, as far as the details are concerned [13, 35, 36]. The Novikov equation possesses the explicit formulas for multipeakon solutions . It has been shown that the Cauchy problem for the Novikov equation is locally well-posed in the Besov spaces and in Sobolev spaces and possesses the persistence properties [38, 39]. In [40, 41], the authors showed that the data-to-solution map for equation (1.4) is not uniformly continuous on bounded subsets of for . Analogous to the Camassa-Holm equation, the Novikov equation shows the blow-up phenomenon  and has global weak solutions . Recently, Zhao and Zhou  discussed the symbolic analysis and exact traveling wave solutions of a modified Novikov equation, which is new in that it has a nonlinear term instead of .
where γ is a constant. equation (1.5) was independently proposed by Fokas , by Fuchssteiner , and Olver and Rosenau  as a new generalization of integrable system by using the general method of tri-Hamiltonian duality to the bi-Hamiltonian representation of the modified Korteweg-de Vries equation. Later, it was obtained by Qiao [48, 49] from the two-dimensional Euler equations, where the variables and represent, respectively, the velocity of the fluid and its potential density. Ivanov and Lyons  obtain a class of soliton solutions of the integrable hierarchy which has been put forward in a series of woks by Qiao [48, 49]. It was shown that equation (1.5) admits the Lax-pair and the Cauchy problem (1.5) may be solved by the inverse scattering transform method. The formation of singularities and the existence of peaked traveling-wave solutions for equation (1.5) was investigated in . The well-posedness, blow-up mechanism, and persistence properties are given in . It was also found that equation (1.5) is related to the short-pulse equation derived by Schäfer and Wayne .
Motivated by the results mentioned above, the goal of this paper is to establish the well-posedness of strong solutions and weak solutions for problem (1.1). First, we use Kato’s theorem to obtain the existence and uniqueness of strong solutions for equation (1.1).
In [38, 56, 57], the spatial decay rates for the strong solution to the Camassa-Holm Novikov equation were established provided that the corresponding initial datum decays at infinity. This kind of property is so-called the persistence property. Similarly, for equation (1.1), we also have the following persistence properties for the strong solution.
uniformly in the time interval .
uniformly in the time interval .
Finally, we have the following theorem for the existence of a weak solution for equation (1.1).
Theorem 1.4 Suppose that with and . Then there exists a life span such that problem (1.1) has a weak solution in the sense of a distribution and .
The plan of this paper is as follows. In the next section, the local well-posedness and persistence properties of strong solutions for the problem (1.1) are established, and Theorems 1.1-1.3 are proved. The existence of weak solutions for the problem (1.1) is proved in Section 3, and this proves Theorem 1.4.
where . Let denote the class of continuous functions from to and .
which completes the proof of Theorem 1.2. □
Next, we give a simple proof for Theorem 1.3.
Proof of Theorem 1.3 We should use Theorem 1.3 to prove this theorem.
uniformly in the time interval . This completes the proof of Theorem 1.3. □
where , , and a, k are constants. One can easily check that when , equation (3.1) is equivalent to the IVP (1.1).
Before giving the proof of Theorem 1.4, we give several lemmas.
Lemma 3.1 (See )
Lemma 3.2 Let with . Then the Cauchy problem (3.1) has a unique solution where depends on . If , the solution exists for all time. In particular, when , the corresponding solution is a classical globally defined solution of problem (3.1).
defines a bounded linear operator on the indicated Sobolev spaces.
Taking T sufficiently small so that , we deduce that maps to itself. It follows from the contraction-mapping principle that the mapping has a unique fixed point u in .
Now we study the norms of solutions of equation (3.1) using energy estimates. First, recall the following two lemmas.
Lemma 3.3 (See )
here c is a constant depending only on r.
Lemma 3.4 (See )
where denotes the commutator of the linear operators A and B, and c is a constant depending only on r.
Proof Using and (3.3) derives (3.4).
Integrating both sides of the above inequality with respect to t results in inequality (3.5).
with a constant . This completes the proof of Theorem 3.1. □
has a unique solution , in which may depend on ϵ.
For an arbitrary positive Sobolev exponent , we give the following lemma.
where c is a constant independent of ϵ.
where is independent of ϵ.
Theorem 3.2 If with such that . Let be defined as in the system (3.21). Then there exist two constants, c and , which are independent of ϵ, such that of problem (3.21) satisfies for any .
has a unique solution . From the above inequality, we know that the variable T only depends on c and . Using the theorem present on p.51 in  or Theorem II in Section 1.1 in  one derives that there are constants and independent of ϵ such that for arbitrary , which leads to the conclusion of Theorem 3.2. □
where , and . It follows from Aubin’s compactness theorem that there is a subsequence of , denoted by , such that and their temporal derivatives are weakly convergent to a function and its derivative in and , respectively. Moreover, for any real number , is convergent to the function u strongly in the space for and converges to strongly in the space for . Thus, we can prove the existence of a weak solution to equation (1.1).
with and . Since is a separable Banach space and is a bounded sequence in the dual space of X, there exists a subsequence of , still denoted by , weakly star convergent to a function v in . As weakly converges to in , as a result almost everywhere. Thus, we obtain . □
The authors are very grateful to the anonymous reviewers for their careful reading and useful suggestions, which greatly improved the presentation of the paper. This work is supported in part by NSFC grant 11301573 and in part by the funds of Chongqing Normal University (13XLB006 and 13XWB008) and in part by the Program of Chongqing Innovation Team Project in University under Grant No. KJTD201308.
- Camassa R, Holm D, Hyman J: A new integrable shallow water equation. Adv. Appl. Mech. 1994, 31: 1-33.View ArticleGoogle Scholar
- Constantin A, Strauss WA: Stability of a class of solitary waves in compressible elastic rods. Phys. Lett. A 2000, 270: 140-148. 10.1016/S0375-9601(00)00255-3MathSciNetView ArticleGoogle Scholar
- Fokas AS, Fuchssteiner B: Symplectic structures, their Bäcklund transformation and hereditary symmetries. Physica, D 1981, 4: 47-66. 10.1016/0167-2789(81)90004-XMathSciNetView ArticleGoogle Scholar
- Lenells J: Conservation laws of the Camassa-Holm equation. J. Phys. A 2005, 38: 869-880. 10.1088/0305-4470/38/4/007MathSciNetView ArticleGoogle Scholar
- Camassa R, Holm D: An integrable shallow water equation with peaked solitons. Phys. Rev. Lett. 1993, 71: 1661-1664. 10.1103/PhysRevLett.71.1661MathSciNetView ArticleGoogle Scholar
- Constantin A: On the scattering problem for the Camassa-Holm equation. Proc. R. Soc. Lond. 2001, 457: 953-970. 10.1098/rspa.2000.0701MathSciNetView ArticleGoogle Scholar
- Boutet A, Monvel D, Shepelsky D: Riemann-Hilbert approach for the Camassa-Holm equation on the line. C. R. Math. Acad. Sci. Paris 2006, 343: 627-632. 10.1016/j.crma.2006.10.014MathSciNetView ArticleGoogle Scholar
- Constantin A, Gerdjikov V, Ivanov R: Inverse scattering transform for the Camassa-Holm equation. Inverse Probl. 2006, 22: 2197-2207. 10.1088/0266-5611/22/6/017MathSciNetView ArticleGoogle Scholar
- Qiao ZJ: The Camassa-Holm hierarchy, N -dimensional integrable systems, and algebro-geometric solution on a symplectic submanifold. Commun. Math. Phys. 2003, 239: 309-341. 10.1007/s00220-003-0880-yView ArticleGoogle Scholar
- Constantin A, Strauss WA: Stability of peakons. Commun. Pure Appl. Math. 2000, 53: 603-610. 10.1002/(SICI)1097-0312(200005)53:5<603::AID-CPA3>3.0.CO;2-LMathSciNetView ArticleGoogle Scholar
- Constantin A, Strauss WA: Stability of the Camassa-Holm solitons. J. Nonlinear Sci. 2002, 12: 415-422. 10.1007/s00332-002-0517-xMathSciNetView ArticleGoogle Scholar
- Constantin A: The trajectories of particles in Stokes waves. Invent. Math. 2006, 166: 523-535. 10.1007/s00222-006-0002-5MathSciNetView ArticleGoogle Scholar
- Constantin A, Escher J: Analyticity of periodic traveling free surface water waves with vorticity. Ann. Math. 2011, 173: 559-568. 10.4007/annals.2011.173.1.12MathSciNetView ArticleGoogle Scholar
- Toland JF: Stokes waves. Topol. Methods Nonlinear Anal. 1996, 7: 1-48.MathSciNetGoogle Scholar
- Beals R, Sattinger D, Szmigielski J: Acoustic scattering and the extended Korteweg-de Vries hierarchy. Adv. Math. 1998, 140: 190-206. 10.1006/aima.1998.1768MathSciNetView ArticleGoogle Scholar
- Qiao ZJ, Zhang GP: On peaked and smooth solitons for the Camassa-Holm equation. Europhys. Lett. 2006, 73: 657-663. 10.1209/epl/i2005-10453-yMathSciNetView ArticleGoogle Scholar
- Constantin A, Escher J: Global existence and blow-up for a shallow water equation. Ann. Sc. Norm. Super. Pisa, Cl. Sci. 1998, 26: 303-328.MathSciNetGoogle Scholar
- Li YA, Olver PJ: Well-posedness and blow-up solutions for an integrable nonlinearly dispersive model wave equation. J. Differ. Equ. 2000, 162: 27-63. 10.1006/jdeq.1999.3683MathSciNetView ArticleGoogle Scholar
- Rodriguez-Blanco G: On the Cauchy problem for the Camassa-Holm equation. Nonlinear Anal. 2001, 46: 309-327. 10.1016/S0362-546X(01)00791-XMathSciNetView ArticleGoogle Scholar
- Constantin A: Global existence of solutions and breaking waves for a shallow water equation: a geometric approach. Ann. Inst. Fourier 2000, 50: 321-362. 10.5802/aif.1757MathSciNetView ArticleGoogle Scholar
- Constantin A, Escher J: Wave breaking for nonlinear nonlocal shallow water equations. Acta Math. 1998, 181: 229-243. 10.1007/BF02392586MathSciNetView ArticleGoogle Scholar
- Bressan A, Constantin A: Global conservative solutions of the Camassa-Holm equation. Arch. Ration. Mech. Anal. 2007, 183: 215-239. 10.1007/s00205-006-0010-zMathSciNetView ArticleGoogle Scholar
- Constantin A, Escher J: Global weak solutions for a shallow water equation. Indiana Univ. Math. J. 1998, 47: 1527-1545.MathSciNetView ArticleGoogle Scholar
- Constantin A, Molinet L: Global weak solutions for a shallow water equation. Commun. Math. Phys. 2000, 211: 45-61. 10.1007/s002200050801MathSciNetView ArticleGoogle Scholar
- Xin ZP, Zhang P: On the weak solutions to a shallow water equation. Commun. Pure Appl. Math. 2000, 53: 1411-1433. 10.1002/1097-0312(200011)53:11<1411::AID-CPA4>3.0.CO;2-5MathSciNetView ArticleGoogle Scholar
- Wazwaz A: Solitary wave solutions for modified forms of Degasperis-Procesi and Camassa-Holm equations. Phys. Lett. A 2006, 352: 500-504. 10.1016/j.physleta.2005.12.036MathSciNetView ArticleGoogle Scholar
- Wazwaz A: New solitary wave solutions to the modified forms of Degasperis-Procesi and Camassa-Holm equations. Appl. Math. Comput. 2007, 186: 130-141. 10.1016/j.amc.2006.07.092MathSciNetView ArticleGoogle Scholar
- Liu ZR, Ouyang ZY: A note on solitary waves for modified forms of Camassa-Holm and Degasperis-Procesi equations. Phys. Lett. A 2007, 366: 377-381. 10.1016/j.physleta.2007.01.074MathSciNetView ArticleGoogle Scholar
- Liu ZR, Qian ZF: Peakons and their bifurcation in a generalized Camassa-Holm equation. Int. J. Bifurc. Chaos 2001, 11: 781-792. 10.1142/S0218127401002420MathSciNetView ArticleGoogle Scholar
- Tian LX, Song XY: New peaked solitary wave solutions of the generalized Camassa-Holm equation. Chaos Solitons Fractals 2004, 21: 621-637.MathSciNetView ArticleGoogle Scholar
- Liu ZR, Guo BL: Periodic blow-up solutions and their limit forms for the generalized Camassa-Holm equation. Prog. Nat. Sci. 2008, 18: 259-266. 10.1016/j.pnsc.2007.11.004MathSciNetView ArticleGoogle Scholar
- Shen JW, Xu W: Bifurcations of smooth and non-smooth travelling wave solutions in the generalized Camassa-Holm equation. Chaos Solitons Fractals 2005, 26: 1149-1162. 10.1016/j.chaos.2005.02.021MathSciNetView ArticleGoogle Scholar
- Novikov YS: Generalizations of the Camassa-Holm equation. J. Phys. A 2009., 42: Article ID 342002Google Scholar
- Hone ANW, Wang JP: Integrable peakon equations with cubic nonlinearity. J. Phys. A, Math. Theor. 2008., 41: Article ID 372002Google Scholar
- Constantin A: The trajectories of particles in Stokes waves. Invent. Math. 2006, 166: 523-535. 10.1007/s00222-006-0002-5MathSciNetView ArticleGoogle Scholar
- Constantin A, Escher J: Particle trajectories in solitary water waves. Bull. Am. Math. Soc. 2007, 44: 423-431. 10.1090/S0273-0979-07-01159-7MathSciNetView ArticleGoogle Scholar
- Hone ANW, Lundmark H, Szmigielski J: Explicit multipeakon solutions of Novikov’s cubically nonlinear integrable Camassa-Holm equation. Dyn. Partial Differ. Equ. 2009, 6: 253-289. 10.4310/DPDE.2009.v6.n3.a3MathSciNetView ArticleGoogle Scholar
- Ni LD, Zhou Y: Well-posedness and persistence properties for the Novikov equation. J. Differ. Equ. 2011, 250: 3002-3201. 10.1016/j.jde.2011.01.030MathSciNetView ArticleGoogle Scholar
- Yan W, Li Y, Zhang Y: The Cauchy problem for the integrable Novikov equation. J. Differ. Equ. 2012, 253: 298-318. 10.1016/j.jde.2012.03.015MathSciNetView ArticleGoogle Scholar
- Grayshan K: Peakon solutions of the Novikov equation and properties of the data-to-solution map. J. Math. Anal. Appl. 2013, 397: 515-521. 10.1016/j.jmaa.2012.08.006MathSciNetView ArticleGoogle Scholar
- Himonas A, Holliman C: The Cauchy problem for the Novikov equation. Nonlinearity 2012, 25: 449-479. 10.1088/0951-7715/25/2/449MathSciNetView ArticleGoogle Scholar
- Jiang ZH, Ni LD: Blow-up phenomena for the integrable Novikov equation. J. Math. Anal. Appl. 2012, 385: 551-558. 10.1016/j.jmaa.2011.06.067MathSciNetView ArticleGoogle Scholar
- Wu SY, Yin ZY: Global weak solutions for the Novikov equation. J. Phys. A, Math. Theor. 2011., 44: Article ID 055202Google Scholar
- Zhao L, Zhou S: Symbolic analysis and exact travelling wave solutions to a new modified Novikov equation. Appl. Math. Comput. 2010, 217: 590-598. 10.1016/j.amc.2010.05.093MathSciNetView ArticleGoogle Scholar
- Fokas AS: The Korteweg-de Vries equation and beyond. Acta Appl. Math. 1995, 39: 295-305. 10.1007/BF00994638MathSciNetView ArticleGoogle Scholar
- Fuchssteiner B: Some tricks from the symmetry-toolbox for nonlinear equations: generalizations of the Camassa-Holm equation. Physica, D 1996, 95: 229-243. 10.1016/0167-2789(96)00048-6MathSciNetView ArticleGoogle Scholar
- Olver PJ, Rosenau P: Tri-Hamiltonian duality between solitons and solitary-wave solutions having compact support. Phys. Rev. E 1996, 53: 1900-1906. 10.1103/PhysRevE.53.1900MathSciNetView ArticleGoogle Scholar
- Qiao ZJ:A new integrable equation with cuspons and -shape-peaks solitons. J. Math. Phys. 2006., 47: Article ID 112701Google Scholar
- Qiao ZJ:New integrable hierarchy, its parametric solutions, cuspons, one-peak solitons, and -shape peak solitons. J. Math. Phys. 2007., 48: Article ID 082701Google Scholar
- Ivanov RI, Lyons T: Dark solitons of the Qiao’s hierarchy. J. Math. Phys. 2012., 53: Article ID 123701Google Scholar
- Gui GL, Liu Y, Olver PL, Qu CZ: Wave-breaking and peakons for a modified Camassa-Holm equation. Commun. Math. Phys. 2012, 319: 731-759.MathSciNetView ArticleGoogle Scholar
- Fu Y, Gui GL, Liu Y, Qu CZ: On the Cauchy problem for the integrable modified Camassa-Holm equation with cubic nonlinearity. J. Differ. Equ. 2013, 255: 1905-1938